Alert archive / Tennessee / Tornado Warnings in 2013

Tornado Warning 36, NWS Nashville, TN

November 17, 2013Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this tornado warning at Nov 17, 2013, 4:44 PM CST for Montgomery County, Stewart County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2013, 4:44 PM CST (22:44 UTC)
Expired
Nov 17, 2013, 5:15 PM CST
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 51 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 4:30 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
476 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WFUS54 KOHX 172244
TOROHX
TNC125-161-172315-
/O.NEW.KOHX.TO.W.0036.131117T2244Z-131117T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CST SUN NOV 17 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  STEWART COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 PM CST

* AT 443 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 13 MILES NORTHWEST OF DOVER...AND MOVING EAST AT
  40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOVER...BIG ROCK...LAND BETWEEN THE LAKES...INDIAN MOUND...WOODLAWN
  AND CUMBERLAND CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3667 8786 3664 8784 3664 8769 3654 8732
      3636 8765 3637 8769 3653 8804 3660 8805
      3667 8808 3668 8800
TIME...MOT...LOC 2244Z 291DEG 36KT 3662 8798

$$

ROSE
2 follow-up statements
946 
WWUS54 KOHX 172256
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
456 PM CST SUN NOV 17 2013

TNC125-161-172315-
/O.CON.KOHX.TO.W.0036.000000T0000Z-131117T2315Z/
STEWART TN-MONTGOMERY TN-
456 PM CST SUN NOV 17 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN MONTGOMERY
AND NORTHERN STEWART COUNTIES UNTIL 515 PM CST...

AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 8 MILES WEST OF BIG ROCK...OR 9 MILES NORTHWEST OF
DOVER...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BIG ROCK...LAND BETWEEN THE LAKES AND INDIAN MOUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SUNDAY EVENING FOR
CENTRAL TENNESSEE.

LAT...LON 3668 8799 3667 8786 3664 8784 3664 8769
      3661 8758 3643 8764 3654 8804
TIME...MOT...LOC 2256Z 287DEG 26KT 3660 8790

$$

ROSE
619 
WWUS54 KOHX 172312
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
512 PM CST SUN NOV 17 2013

TNC125-161-172322-
/O.EXP.KOHX.TO.W.0036.000000T0000Z-131117T2315Z/
STEWART TN-MONTGOMERY TN-
512 PM CST SUN NOV 17 2013

...THE TORNADO WARNING FOR NORTHWESTERN MONTGOMERY AND NORTHERN
STEWART COUNTIES WILL EXPIRE AT 515 PM CST...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SUNDAY EVENING FOR
CENTRAL TENNESSEE.

LAT...LON 3668 8799 3667 8786 3664 8784 3664 8769
      3661 8758 3643 8764 3654 8804
TIME...MOT...LOC 2312Z 287DEG 26KT 3657 8776

$$

ROSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Nov 17, 2:45 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 17, 2:45 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CST SUN NOV 17 2013

.DISCUSSION...
REGARDING THE SEVERE WEATHER THREAT THIS AFTERNOON AND
EVENING...RADAR TRENDS SHOW SUPER-CELLS WITH TORNADOES JUST TO THE
NORTHWEST OF OUR CWA...AND AS THE STRONG LOW PRESSURE THAT IS
SPAWNING THE WIDESPREAD SEVERE WEATHER LIFTS FROM THE GREAT LAKES
TO THE NORTHEAST...AN ELONGATED COLD FRONT WILL PUSH THROUGH OUR
AREA TONIGHT. AS THIS FRONT PASSES THROUGH WE STILL HAVE THE
CHANCE FOR SEVERE WEATHER GIVEN THE LEVEL OF INSTABILITY AND
SHEAR AHEAD OF IT...BUT THE OVERALL THREAT IS DECREASING AS ANY MID
AND UPPER LEVEL SUPPORT PUSHES FARTHER AWAY FROM MIDDLE TENNESSEE.
STRONG SOUTH TO SOUTHWEST WINDS WILL ALSO PERSIST AHEAD OF THE
FRONT...SO THE WIND ADVISORY WILL CONTINUE INTO THIS EVENING.

AFTER THE FRONT PASSES THROUGH TONIGHT...EXPECT SEVERAL DAYS OF
DRY CONDITIONS AS HIGH PRESSURE OVER THE MID-WEST SLIDES
EASTWARD...REACHING NEW ENGLAND BY WEDNESDAY. THE COLD AIR
ADVECTION BEHIND THIS FRONT IS NOT AS STRONG AS PREVIOUS
EVENTS...SO MORE SEASONABLE TEMPERATURES CAN BE EXPECTED WITH
HIGHS IN THE 50S TO NEAR 60...AND LOWS IN THE 30S OVER THE NEXT
FEW DAYS.

BY THURSDAY AN UPPER LEVEL TROUGH DEEPENS OVER THE MIDWEST...AND
EXTENDS BACK INTO THE SOUTHWESTERN STATES. EXTENDED MODEL GUIDANCE
INDICATES MOST OF THIS ENERGY GETS CUT-OFF INTO AN UPPER LEVEL LOW
CENTERED OFF THE COAST OF SOUTHERN CALIFORNIA...WITH UPPER LEVEL
RIDGING EXTENDING INTO THE PACIFIC NORTHWEST. THIS WILL ALLOW A
BROAD UPPER LEVEL TROUGH TO PUSH THROUGH THE EASTERN HALF OF THE
U.S. NEXT WEEKEND. BEGINNING THURSDAY AND CONTINUING THROUGH
SATURDAY THERE WILL BE CHANCES FOR SHOWERS OFF AND ON AS WEAK
UPPER LEVEL DISTURBANCES TRACK ACROSS THE MID-SOUTH AHEAD OF A
STRONG COLD FRONT. EXTENDED GUIDANCE INDICATES THIS NEXT BLAST OF
COLD AIR WILL BE STRONGER WITH 850MB TEMPS NEAR -6C AS SHOWN BY
THE GFS AND ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      44  60  35  54 / 100   0   0   0
CLARKSVILLE    42  59  33  52 / 100   0   0   0
CROSSVILLE     43  56  32  50 / 100   0   0   0
COLUMBIA       44  62  35  56 / 100   0   0   0
LAWRENCEBURG   43  63  35  57 / 100   0   0   0
WAVERLY        42  60  34  54 / 100   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ009>011-028>034-
062>066-075-077>080.

WIND ADVISORY UNTIL 10 PM CST THIS EVENING FOR TNZ005>008-
022>027-056>061-093>095.

&&

05
Hazardous weather outlook, Nov 17, 3:52 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
352 PM CST SUN NOV 17 2013

TNZ009>011-028>034-062>066-075-077>080-181115-
MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-
352 PM CST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE.

A POTENT UPPER LEVEL SYSTEM WILL BRING A COLD FRONT THROUGH THE MID
STATE LATER THIS EVENING. AHEAD OF THIS...SUSTAINED GRADIENT WINDS
OF 20 MPH WITH GUSTS UP TO 35 MPH WILL BE POSSIBLE. THUS A WIND
ADVISORY IS IN EFFECT UNTIL TONIGHT.

THIS EVENING...STRONG TO SEVERE STORMS COULD DEVELOP ALONG THE
APPROACHING COLD FRONT. THE MAIN SEVERE WEATHER THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS...ALTHOUGH A TORNADO OR TWO CANNOT BE
RULED OUT.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO
REPORT STRONG WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO THE
NATIONAL WEATHER SERVICE IN NASHVILLE.

TNZ005>008-022>027-056>061-093>095-181115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-WAYNE-LAWRENCE-GILES-
352 PM CST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT UNTIL 10 PM CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE.

A POTENT UPPER LEVEL SYSTEM WILL BRING A COLD FRONT THROUGH THE MID
STATE LATER THIS EVENING. SUSTAINED GRADIENT WINDS OF 20 MPH WITH
GUSTS UP TO 35 MPH WILL STILL BE POSSIBLE. THUS A WIND ADVISORY IS
IN EFFECT THROUGH THE EVENING HOURS.

ALONG THE APPROACHING COLD FRONT...STRONG TO SEVERE STORMS MAY
DEVELOP CONTINUE TO DEVELOP. ANY STORM THAT FORMS WILL BE CAPABLE OF
PRODUCING DAMAGING STRAIGHT LINE WINDS AS WELL AS AN ISOLATED
TORNADO OR TWO.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HIGH WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

AL

In the hours before

Special weather statement, Nov 17, 1:17 PM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
117 PM CST SUN NOV 17 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-180000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
117 PM CST SUN NOV 17 2013

...SEVERE WEATHER POTENTIAL FOR THIS AFTERNOON AND EVENING..

A POTENT COLD FRONT CONTINUES TO APPROACH MIDDLE TENNESSEE. STRONG
TO SEVERE STORMS HAVE FORMED ALONG AND OUT AHEAD OF THE
FRONT...WHICH IS LOCATED FROM ROUGHLY CHICAGO DOWN TO THE BOOTHEEL
OF MISSOURI. SHOULD THESE STORMS CONTINUE TO FORM AS FAR SOUTH AS
TENNESSEE...DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREAT
WITH ANY STORM...WITH A FEW ISOLATED TORNADOES POSSIBLE AS WELL.
THE BEST CHANCE FOR SEVERE WEATHER LOOKS TO BE AROUND THE
TENNESSEE RIVER ANYWHERE FROM 3 TO 8PM...NEAR THE I-65 CORRIDOR
AROUND THE 5-10PM TIME FRAME...AND NEAR THE PLATEAU AFTER 7PM.

MIDDLE TENNESSEE RESIDENTS SHOULD STAY ABREAST OF THE LATEST
FORECASTS AND HAVE A PREPAREDNESS PLAN IN PLACE SHOULD SEVERE
WEATHER AFFECT OUR AREA LATE THIS AFTERNOON AND EVENING. MONITOR
LOCAL MEDIA OR WEATHER.GOV/NASHVILLE FOR UPDATES.

AL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 4:31 PM CSTSevere Thunderstorm WarningOHXMontgomery, Stewart44 min
Nov 17, 5:06 PM CSTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart39 min
Nov 17, 5:39 PM CSTSpecial Weather StatementOHXHouston, Montgomery, Stewart66 min

Nearby

Tornado Warnings in Tennessee, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.